Growth in solvable subgroups of GLr(Z/pZ)

Gill, Nick and Helfgott, Harald Andrés (2014). Growth in solvable subgroups of GLr(Z/pZ). Mathematische Annalen, 360(1-2) pp. 157–208.



Let K = Z/pZ and let $A$ be a subset of GLr(K) such that ‹A› is solvable. We reduce the study of the growth of A under the group operation to the nilpotent setting. Fix a positive number C ≥ 1; we prove that either A grows (meaning|A3|≥ C|A|), or else there are groups UR and S, with UR\ ⊴ S ⊴ ‹A›, such that S/UR is nilpotent, AkS is large and U RAk, where k depends only on the rank r of GLr(K). Here Ak = {x1 x2 ... xk : xɩAA-1 ∪{1}\}, and the implied constants depend only on the rank r of GLr(K). When combined with recent work by Pyber and Szabó, the main result of this paper implies that it is possible to draw the same conclusions without supposing ‹A› is solvable.

Viewing alternatives

Download history


Public Attention

Altmetrics from Altmetric

Number of Citations

Citations from Dimensions

Item Actions